advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Carlisle, Pennsylvania, USA:

I am just asking you this because I am not comfortable in asking my doctor. I got diagnosed with type 2 diabetes January 15, 2005. Since then, I have learned how to manage the disease properly and have had no severe or odd problems...until two months ago. I just started my new job and I was coming home from work one day. All of a sudden, I blacked out for about one hour and when I "woke up," I was at a McDonald's about 15 miles away from where I last remember being. I don't remember anything, how I got there or what exactly happened. I do remember seeing double right before blacking out however.

I threw the situation aside and considered it a "one time" thing. Then, about a week ago, and a month after the first even occurred, the same thing happened to me. I was working at a cash register at work when, all of a sudden, I didn't know what I was doing. I didn't know what buttons do press or any of the basic functions of the cash register. Again, I immediately blacked out again for about an hour. Somehow, I managed to slowly ring people up until my manager told me to go on a lunch break. I couldn't even enter my social security number into the computer to clock out! After I stepped outside, shook my head a little and got into my car, I became normal again.

Now, I am very worried about myself. If this happens at a wrong time, or if it happens again and I am not as lucky as before, then I am putting myself and everyone else at risk (considering I am driving). I have even checked my sugar levels after these events and they were all right. Granted, they weren't perfect; 140 mg/dl [7.8 mmol/L] and 178 mg/dl [9.9 mmol/L], but I have had them higher and this didn't happen.

Do you think this is a psychological problem or is it a problem with my diabetes?

Answer:

In reading your question, I am not clear as to what is causing the problem. You have had type 2 diabetes for one year. However, it does not sound like you are on any medications. If you are, some of the medications can cause serious low blood sugar reactions and need to be adjusted. That sounds too easy and I doubt that is the problem, as you did not mention being on any medications. You need to speak with your physician about this. There is a wide differential diagnosis that needs to be addressed. You need to have some additional tests. Some would be blood tests to monitor your insulin and glucose in your blood. Others may include an EEG to look for seizure activity or a CT scan of your head. The higher blood sugars after the episodes suggest that the blood sugar was not the reason for the problem. However, these readings were after the episodes were over. It does not say what the glucose was at the time of the onset of the events. I would recommend you speak with your physician about these symptoms.

JTL

DTQ-20051222023509
Original posting 2 Jan 2006
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.